Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Had reaction to insect bite on arm with dark circle around. Given antibiotic. Blood work showed high MCV level

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I had an insect bite on my arm and had a reaction to this . It kept getting worse with dark circle around it. Finally went to ER to have it checked . Was given antibiotic for bite . During the process routine bloodwork was done . Everything was normal except for MCV of 103. I have had this same elevation for years but don't really recall the actual number. All of my other areas were normal as they have been for years . I am hypothyroid and have taken Levothroxin for years . Can the hypothyroidism cause elevation in MCV . Also can dehydration cause this elevation. Physician checked b12 before and it was fine. Thanks so much.
Posted Sat, 12 Oct 2013 in General Health
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Brief Answer:
Hypothyroidism can elevate MCV levels.

Detailed Answer:
Hi, thanks for writing to XXXXXXX

Yes, Hypothyroidism can definitely cause elevation of MCV (mean corpuscular volume) levels. Dehydration has got no direct bearing or relationship with an elevated MCV.

The normal values of MCV is between 80-100. You are just above normal (can otherwise be taken as high normal, in the absence of other known causes).

Vitamin B12 & Folic acid deficiency are the commonest causes of raised MCV. As they are normal in you (as checked by your physician), I feel there is nothing much to worry about as all other hematological parameters are normal in you.

Mild and Isolated elevation in MCV in the absence of Anemia is not a matter of concern and warrants no investigations.

Hope I have addressed your query. Happy to help further

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor